Oral contraceptives and other forms of hormonal birth control can trigger hair loss disorders such as telogen effluvium, androgenetic alopecia and alopecia areata. It is not uncommon for teenagers and young women to experience hair loss after using certain birth control methods including the pill, patch, injection, implant and vaginal ring. Although many women use these products without any serious side effects, there is no way of knowing how one will respond until the medication has been used for several months.
Female Pattern Baldness
Any hormonal change can trigger the onset of female pattern baldness (also known as androgenetic alopecia) in those who are genetically predisposed. The most commonly prescribed contraception effects the endocrine system, causing changes that can disrupt delicate hormonal balance. Women who have a family history of genetic thinning may be advised to only use birth control pills with a low-androgen index – or to consider an alternate form of pregnancy prevention.
Early sunset androgentic alopecia is becoming more common. Some experts believe this is due to increased use of birth control at a younger age for problems such as acne, premenstrual cramps and mood swings.
Telogen effluvium is a common condition that causes excessive shedding from the roots. Birth control medications are among the many possible causes of this condition. The hair growth cycle is very sensitive to change, disturbance or imbalance. Even a minor imbalance can disrupt the hair growth cycle. The physiological changes that occur when hormonal contraceptives are used can trigger the onset of telogen effluvium. This can be a temporary condition if the body quickly adjusts to the medication. If the body does not adapt, shedding will continue.
Depletion of Nutrients
Many women are not aware that contraceptive use can deplete or inhibit the absorption of certain nutrients that are essential for healthy hair growth. Deficiency in one or more of these nutrients can lead to hair loss. Vitamins B2, B6, B12, vitamin C, folic acid, magnesium, zinc and the amino acid l-tyrosine are among the nutrients that can be compromised due to birth control use.
Contraceptive medications also tend to increase copper levels. Although copper is necessary for healthy hair growth, elevated levels can cause diffuse shedding and undesirable changes in texture.
Nutritional imbalances that occur due to birth control use can be the cause (or a contributing factor) of hair loss. Extremely healthy diet from a wide variety of nourishing foods and supplements may help prevent the possibility of this type of telogen effluvium.
Contraception use puts women at a higher risk for developing systemic yeast overgrowth known as Candidiasis albicans. Hair loss, skin problems and many other symptoms can result from this common infection. An over-all feeling of un-wellness will prevail. When cause of hair loss can not be identified and other symptoms exist, systemic yeast infection should be considered.
The thyroid is intimately connected to healthy hair growth. Even a slight thyroid imbalance can cause hair loss. Birth control can alter thyroid function by stimulating excess thyroid binding globulin (TBG) due to high estrogen levels. This condition may go undetected, as standard thyroid tests do not always include TBG levels.
Birth control can indirectly cause hair loss by impairing thyroid function.
Inflammation is involved with most, if not all hair loss problems. In fact some experts believe that chronic low level inflammation is at the root of all modern day illnesses. Although thinning hair may be the first visible symptom of systemic inflammation, this condition can wreak havoc on the body if it is not corrected.
Recent studies reveal that women who take birth control have up to twice as much C-reactive protein (CRP) than those who do not. High CRP levels are associated with inflammation – as CRP levels rise when there is inflammation in the body. Anti-inflammatory diets and supplements are often recommended for those suffering with androgenetic alopecia, alopecia areata, telogen effluvium and other related disorders.
Birth control is one of many possible factors that can cause trigger the onset of autoimmune disorders in those who are predisposed. Autoimmune conditions can lie dormant until the body is affected by something that activates the condition.
Alopecia areata is an autoimmune condition that targets hair follicles, causing bald patches. Other variations of alopecia areata can cause more severe shedding or baldness. Although other autoimmune conditions may not directly target follicles, hair loss can be a symptom of a wide variety of autoimmune conditions.
Those who are susceptible due to family history may wish to seek alternative methods of pregnancy prevention. Unfortunately, often there is no way of predictability until the condition is triggered.
Shedding after Discontinuing Birth Control
Discontinuing or switching to another type of hormonal birth control can also cause same symptoms as another change in hormonal environment is created. Many women are handed their birth control prescription without being made aware of these potential effects until they start losing their hair and begin to research on their own.